Alert archive / Minnesota / Flash Flood Warnings in 2010

Flash Flood Warning 3, NWS La Crosse, WI

June 17, 2010Dodge County, Minnesota

NWS La Crosse, WI issued this flash flood warning at Jun 17, 2010, 9:11 PM CDT for Dodge County, Minnesota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2010, 9:11 PM CDT (02:11 UTC)
Expired
Jun 17, 2010, 11:45 PM CDT
In force
3 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

County Dodge County, MN

The radar

The Minneapolis radar (KMPX), 109 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.2 hours before the alert went out and 328 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2010-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2010-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1494 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

091 
WGUS53 KARX 180211
FFWARX
MNC039-180600-
/O.NEW.KARX.FF.W.0003.100618T0211Z-100618T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
911 PM CDT THU JUN 17 2010

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DODGE COUNTY IN SOUTHEAST MINNESOTA...

* UNTIL 100 AM CDT

* AT 909 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL         
  CONTINUE OVER THE NEXT SEVERAL HOURS. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...DODGE
  CENTER...MANTORVILLE...CLAREMONT...HAYFIELD...KASSON AND WEST
  CONCORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 4419 9303 4419 9305 4419 9268 4385 9268
      4385 9286 4385 9305

$$

RABERDING
2 follow-up statements
366 
WGUS73 KARX 180324
FFSARX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1024 PM CDT THU JUN 17 2010

MNC039-180600-
/O.CON.KARX.FF.W.0003.000000T0000Z-100618T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DODGE MN-
1024 PM CDT THU JUN 17 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR DODGE COUNTY UNTIL 100
AM CDT...

AT 1021 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING 
AROUND THE CITY OF KASSON WITH SOME ROADS CLOSED. DOPPLER RADAR 
INDICATED THE HEAVIEST RAIN HAD MOVE EAST OF THE AREA WITH ONLY 
LIGHT RAIN EXPECTED THE REMAINDER OF THE EVENING.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CONTINUE TO CAUSE FLASH 
FLOODING. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
INCLUDE...DODGE CENTER...MANTORVILLE...CLAREMONT...HAYFIELD...KASSON 
AND WEST CONCORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4419 9303 4419 9305 4419 9268 4385 9268
      4385 9286 4385 9305

$$

RABERDING
832 
WGUS73 KARX 180445
FFSARX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1145 PM CDT THU JUN 17 2010

MNC039-180500-
/O.CAN.KARX.FF.W.0003.000000T0000Z-100618T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DODGE MN-
1145 PM CDT THU JUN 17 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR DODGE COUNTY IS
CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4419 9303 4419 9305 4419 9268 4385 9268
      4385 9286 4385 9305

$$

RABERDING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 3:19 PM CDT, 5 hours 52 minutes earlier.

Area forecast discussion, Jun 17, 3:19 PM CDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
319 PM CDT THU JUN 17 2010

.SHORT TERM...TONIGHT THROUGH SUNDAY

FORECAST FOCUS IS ON STORM POTENTIAL TONIGHT AND FRIDAY...RAIN
CHANCES AGAIN SUNDAY.

19Z SURFACE ANALYSIS SHOWS A STRONG LOW PRESSURE CENTER OVER WESTERN
ND WITH A WARM FRONT REACHING EAST/SOUTHEAST INTO SOUTHERN MN...AND
A DRYLINE ACROSS EASTERN SD. VISIBLE SATELLITE IMAGERY SHOWS CLOUD
AND CONVECTION ACROSS MUCH OF ND AND NORTHERN MN...WHERE TORNADO
WATCHES WERE IN EFFECT. AHEAD OF THE DRY LINE...CONSIDERABLE
CUMULUS HAS DEVELOPED...AS WELL AS SOME STRONG STORMS. ANOTHER
TORNADO WATCH IS IN EFFECT AHEAD OF IT.

OBVIOUS FIRST CONCERN IS THE SEVERE POTENTIAL TONIGHT. RUC MODEL AND
12Z DETERMINISTIC MODEL RUNS INDICATE PLENTY OF CAPE ACROSS
SOUTHERN MN/IA WITH 4000+ J/KG. LITTLE OR NO CIN EITHER. SHEAR IS
STRONG...AND PLENTY OF FOCUS FOR CONVERGENCE. EXPECT STORMS TO
CONTINUE FIRING OVER WESTERN MN...WITH DISCRETE STORMS HAVING THE
POTENTIAL FOR ROTATION...PRODUCING LARGE HAIL AND PERHAPS EVEN A
STRAY TORNADO. WITH TIME...ANTICIPATE THE STORMS CONGEALING INTO A
LINE OF STORMS...WHICH WILL QUICKLY PROPAGATE EASTWARD OUT AHEAD OF
THE FRONT. SHEAR AND MOISTURE PROFILES SUGGEST THIS WOULD EVOLVE
INTO A SQUALL LINE WITH STRONG WINDS BECOMING DOMINANT. AT THIS
POINT...ANTICIPATING THIS SCENARIO...WHICH WOULD PLACE A LINE OF
STRONG STORMS ON THE WESTERN FORECAST AREA BOUNDARY SOMEWHERE
AROUND 00Z THIS EVENING. THIS LINE SHOULD THEN MOVE EAST ACROSS THE
AREA.  FORECAST GRIDS HAVE BEEN SET UP WITH THIS IN MIND.

THIS ROUND OF CONVECTION SHOULD BE EAST OF THE AREA BY MORNING...
WHICH WILL BE KEY TO EXPECTED OUTCOMES ON FRIDAY. IF THE ACTIVITY IS
INDEED GONE...WE SHOULD GET TIME FOR THE ATMOSPHERE TO RECOVER
ENOUGH TO ALLOW FOR STRONG CONVECTION TO FORM ONCE AGAIN. MODEL CAPE
AGAIN FORECAST TO BE QUITE HIGH...3500+ J/KG...WITH EVEN STRONGER
BULK SHEAR. LOOKS LIKE ANOTHER GOOD CHANCE FOR STRONG TO SEVERE
STORMS.

COLD POOL FROM THIS SECOND ROUND OF CONVECTION...AND THE FACT THAT
THE SHORT WAVE TROUGH WILL HAVE MOVED INTO THE GREAT LAKES...SHOULD
HELP TO PUSH THE ACTION SOUTH OF THE FORECAST AREA FOR A TIME. IT
APPEARS SATURDAY WILL BE DRY. HAVE KEPT THIS TREND FROM THE PREVIOUS
FORECAST.

BUT THE BOUNDARY WHICH WAS LURKING TO OUR SOUTH WILL START TO LIFT
NORTHWARD AGAIN...FEEDING OFF THE AVAILABLE MOISTURE AND
INSTABILITY TO GENERATE MORE STORMS ACROSS IOWA. SOME OF THESE COULD
MOVE NORTHWARD INTO THE AREA SATURDAY NIGHT...AND ESPECIALLY ON
SUNDAY.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY

MEDIUM RANGE MODEL SOLUTIONS IN REASONABLE AGREEMENT AND KEEP THE
AREA IN A GENERAL ZONAL FLOW REGIME ON THE NORTHERN FRINGE OF THE
RIDGING WHICH DOMINATES THE SOUTHERN TIER STATES. THE AFOREMENTIONED
FRONTAL BOUNDARY MEANDER NORTH AND SOUTH ACROSS THE REGION...AND
WILL WORK IN CONCERT WITH PASSING SHORT WAVE TROUGHS RIPPLING
THROUGH THE FLOW TO GENERATE CONVECTION FROM TIME TO TIME.  LOOKS
LIKE ENOUGH SURFACE RIDGING WILL NOSE IN FOR THURSDAY TO SHIFT
ALL OF THE ACTION SOUTH OF THE REGION FOR THURSDAY...SO WENT
WITH A DRY FORECAST.  OF COURSE...WITH SCATTERED CONVECTION AND
THE FRONT MEANDERING ABOUT...THE CONFIDENCE IN TIMING ANY DRY
OR WET PERIODS DURING THE LONG TERM REMAINS ON THE LOW SIDE.

&&

.HYDROLOGY...

WITH REPEATED RAIN ACTIVITY OVER THE PAST WEEK AND FAIRLY MOIST
SOILS...AND WITH RAIN IN THE FORECAST NEARLY EVERY DAY FOR THE NEXT
WEEK...HYDROLOGIC CONCERNS CONTINUE TO BE ELEVATED. WITH MOIST
SOILS...RIVERS ARE RESPONDING TO EVEN THE SMALLEST AMOUNTS OF
RAINFALL. ANY AREA THAT SEES HEAVY RAINFALL...OR ANY TRAINING OF
STORMS ACROSS THE SAME AREA...WILL HAVE THE POTENTIAL TO SEE RUNOFF
PROBLEMS. THIS SITUATION WILL CONTINUE TO BE MONITORED.

&&

.AVIATION...

FOCUS FOR THE TAF SITES CENTER ON THUNDERSTORM TIMING AND INTENSITY
HEADING INTO THE EVENING HOURS. AS THE PRESSURE GRADIENT TIGHTENS
SOUTHEAST WINDS ALSO REMAIN QUITE STRONG BUT WITH CONVECTION
DEVELOPMENT EXPECTED TO THE WEST OVER THE NEXT FEW HOURS...HAVE
ATTEMPTED TO TIME BEST THREAT FOR STRONG STORMS AT TAF LOCATIONS.
CERTAINLY A RISK OF SEVERE WIND GUSTS AS WELL SO INCLUDED THAT WITH
SQUALL WIND SHIFT IN FORECASTS.

ONCE CONVECTION PUSHES THROUGH THIS EVENING...EXPECT VFR CONDITIONS
TO PREVAIL BUT COULD SEE REPEAT PERFORMANCE FRIDAY AFTERNOON WITH
BOUNDARY NEARBY AND STORMS EXPECTED TO FORM IN THE AREA AFTER 18.18Z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM/HYDROLOGY...MW
AVIATION...SHEA
Hazardous weather outlook, Jun 17, 11:50 AM CDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1150 AM CDT THU JUN 17 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-181100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1150 AM CDT THU JUN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP RAPIDLY THIS AFTERNOON
CLOSER TO THE DAKOTAS AND THEN PROGRESS EAST BY EARLY EVENING.
AS THEY APPROACH THEY COULD FORM A SQUALL LINE WHICH WILL HAVE THE
GREATEST POTENTIAL TO PRODUCE DAMAGING WINDS BEFORE WEAKENING. LARGE
HAIL...HEAVY RAIN AND EVEN AN ISOLATED TORNADO IS POSSIBLE...
MAINLY WEST OF THE MISSISSIPPI RIVER. THE THREAT TIME FOR SEVERE
WEATHER APPEARS TO BE 5 PM TO 10 PM WEST OF THE MISSISSIPPI
RIVER...AND FROM 7 PM TO MIDNIGHT IN WISCONSIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED TO REDEVELOP ON FRIDAY ALONG AND AHEAD
OF AN APPROACHING COLD FRONT. STORMS COULD FORM IN THE AREA DURING
THE AFTERNOON WITH THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...
HEAVY RAIN AND EVEN TORNADOES BEFORE MOVING TO THE EAST AND SOUTH OF
THE AREA FRIDAY EVENING.

ANOTHER CHANCE OF THUNDERSTORMS WILL SPREAD INTO THE AREA STARTING
SATURDAY NIGHT AND THEN CONTINUE THROUGH WEDNESDAY. WITH REPEATED
ROUNDS OF LOCALLY HEAVY RAIN POSSIBLE...THE THREAT FOR FLOODING WILL
BE INCREASING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION APPEARS LIKELY LATER TODAY...ESPECIALLY IN
SOUTHEAST MINNESOTA AND NORTHEAST IOWA. A WATCH WILL LIKELY BE
ISSUED LATER THIS AFTERNOON OR EVENING AND AS STRONG TO SEVERE
STORMS APPROACH...ASSUME ACTIVATION IS NEEDED.

SPOTTERS MAY AGAIN BE NEEDED ON FRIDAY AFTERNOON AS STORMS DEVELOP.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR OR CONFERENCE CALL IS SCHEDULED AT THIS TIME.

SHEA

In the hours before

Local storm report, Jun 17, 8:59 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
859 PM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     TSTM WND GST     1 SE BYRON              44.02N 92.63W
06/17/2010  E70 MPH          OLMSTED            MN   TRAINED SPOTTER

&&

DAVIS
Local storm report, Jun 17, 9:00 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
900 PM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     HAIL             1 SE BYRON              44.02N 92.63W
06/17/2010  E0.88 INCH       OLMSTED            MN   AMATEUR RADIO

&&

DAVIS
Local storm report, Jun 17, 9:01 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
901 PM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     ROCK DELL               43.91N 92.65W
06/17/2010  M75 MPH          OLMSTED            MN   AMATEUR RADIO

&&

DAVIS
Local storm report, Jun 17, 9:02 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
902 PM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             1 SE BYRON              44.02N 92.63W
06/17/2010  M1.00 INCH       OLMSTED            MN   AMATEUR RADIO

&&

DAVIS
Local storm report, Jun 17, 9:04 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
904 PM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     TSTM WND GST     1 SE BYRON              44.02N 92.63W
06/17/2010  M80 MPH          OLMSTED            MN   EMERGENCY MNGR

&&

DAVIS
Local storm report, Jun 17, 9:11 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
911 PM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     TSTM WND GST     1 SE BYRON              44.02N 92.63W
06/17/2010  M60 MPH          OLMSTED            MN   AMATEUR RADIO

&&

DAVIS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:28 PM CDTTornado WarningARXDodge62 min
Jun 17, 8:28 PM CDTTornado WarningARXDodge35 min
Jun 17, 8:36 PM CDTSevere Thunderstorm WarningARXDodge, Mower, Olmsted54 min
Jun 17, 9:01 PM CDTSevere Thunderstorm WarningARXFillmore, Olmsted, Wabasha, Winona59 min
Jun 17, 9:36 PM CDTSevere Thunderstorm WarningARXHouston, Winona84 min
Jun 17, 9:55 PM CDTSevere Thunderstorm WarningARXFillmore35 min
Jun 17, 10:55 PM CDTSevere Thunderstorm WarningARXHouston65 min

Nearby

Flash Flood Warnings in Minnesota, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.